Kansas, 2024

Hail in Kansas, May 19, 2024

May 19, 2024 · NWS GLD · 6 events in 5 counties and zones

Isolated to scattered thunderstorms developed along an eastward advancing dry line. Large hail was the primary severe hazard with this activity, with several instances of nickel to half dollar size hail occurring across northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated to scattered thunderstorms developed along an eastward advancing dry line. Large hail was the primary severe hazard with this activity, with several instances of nickel to half dollar size hail occurring across northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 5:06 AM CST, 3 hours 24 minutes earlier. Its key messages:

  • Showers and some storms look to continue through mid morning.
  • Severe storms remain forecasted for today with hail around two inches in diameter and wind gusts around 70 mph possible.
  • Storms; some severe north of Interstate 70 are forecast Monday. Main hazards are large hail, damaging winds and torrential rainfall.
  • Cooler with frost concerns mid week.
Area forecast discussion, May 19, 5:06 AM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
506 AM MDT Sun May 19 2024

.KEY MESSAGES...

- Showers and some storms look to continue through mid morning.

- Severe storms remain forecasted for today with hail around two
  inches in diameter and wind gusts around 70 mph possible.

- Storms; some severe north of Interstate 70 are forecast
  Monday. Main hazards are large hail, damaging winds and
  torrential rainfall.

- Cooler with frost concerns mid week.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 244 AM MDT Sun May 19 2024

Showers and storms continue to push off to the east; some continued
isentropic lift will continue to support the potential for some
redevelopment behind the main batch of rain through at least mid
morning. Will be monitoring for some fog and stratus potential this
morning as well due to the newly saturated boundary layer and
anticipated waning winds.

The focus then turns to the severe weather potential today. A warm
front will move northward throughout the day along with a dryline
developing near the Palmer Divide during the early afternoon which
will push eastward. Currently it appears there will be 2 favored
areas for severe thunderstorm development.

1) Along the dryline in eastern Colorado and into NW Kansas/SW
Nebraska: Fairly confident in convective initation along the
dryline as CAMS have been fairly consistent with initation in
this area for the past 24 hours and HREF paintball support this
as well. The concern will be the magnitude and the coverage of
storms. Recent runs of the HRRR have backed off on the intensity
and keeps coverage to a storm or two; whereas the NAMNEST and
some MPAS guidance has more intense storms and/or develops more
of a cluster of storms. I'm continuing to favor the NAMNEST as
it has consistently done the best this spring thus far. The MPAS
guidance also does make sense as well given the clustering of
storms as overall 0-6 shear doesn't look as impressive as last
night now showing 25-30 knots vs the 35-40 knots that was seen
last night. The 25-30 knots of bulk shear would favor more of a
cluster solution. As for hazards for this area I do think that
large to isolated very large hail and damaging winds (especially
if more of a clustering forms). Not as concerned for very large
hail as I was the past few nights given the lesser amounts of
bulk shear and the potential for more competing updrafts. That
being said if a discrete/dominant storm does form do think that
potential would be there for 2+ inch hail due to MUCAPE being
over 3000 j/kg and very steep lapse rates.

2) SE portions of the CWA (southern/eastern Wichita, southern Logan,
southern Gove counties):  signal for initation has been very
consistent with rapidly intensifying cells occurring across SW
Kansas and growing upscale as it moves ENE across Kansas. Confidence
is a bit low with how much of the CWA this will affect. Do think the
main concern with this would be damaging winds in excess of 70
mph along with some hail potential. Very good overall signal for
a bow echo to develop across East Central Kansas and into
Central Kansas; again the question will be how big of a
footprint (if any) will it have on our CWA.

Temperature wise for the day is a little tricky especially if
stratus/fog does develop and/or if cloud cover lingers. I continue
to trend in the low 80s for northeast portions of the area as this
will be the relative better chance of the above variables affecting
the temperature. A warm front will also be lifting north
through out the day, so if that does surge north a bit quicker
than anticipated each locale may be about 5 degrees to cool as
some low 90s would be in the realm of possibility. Behind the
dryline some near critical fire weather conditions still remains
possible but should be confined to western portions of Cheyenne
county Colorado. GFS forecast soundings which typically does
best with mixing potential keeps winds around 20 knots for the
duration of the afternoon; although some rogue gusts in excess
of 25 mph may be possible especially later in the afternoon,
will forego any fire highlights due to sporadic nature of the
gusts.

Sunday night into Monday morning will see another surge of moisture
from the south. Guidance is also picking up on some fog potential
within the vicinity of a developing surface low across SW Kansas,
where winds will be more light and variable. There is enough signal
for fog that have introduced patchy fog across the eastern counties
with some dense fog possible at times.

Monday will see another potential for severe weather across the
Tri- State area. A longwave trough from the SW CONUS will eject
another wave out onto the Plains during the late
afternoon/early evening hours. The main wave does look to eject
a bit further north which should keep any severe threat north of
Interstate 70 and may not even happen until after sunset. Some
large hail threat up to ping pong ball, and perhaps some tornado
threat may develop as the LLJ interacts with the developing
MCS. Very heavy rainfall does appear possible with this activity
as well with 1-1.25 PWAT value. The continued additional lift
from the LLJ may support some backbuilding potential which may
increase the excessive rainfall threat but the continued signal
for very quick Corfidi vectors should keep any flood threat to a
minimum.

Temperatures for the day appear to be a  bit challenging as status
or fog may linger through the day. Started a trend to lower
temperatures with a conshort/NAM blend to get temperatures into the
low 70s to low 80s across the area. But if the stratus indeed does
hold strong then temperatures may be about 10 degrees to warm.
Before I get that aggressive with temperatures want to see more
consistency than two models showing this.

Tuesday, a cold front looks to move across the area with another
potential for rainfall. The severe threat currently doesn't look as
favorable mainly due to a lack of instability. Showers/storms look
to develop along and behind the front. GFS is showing a 10-15 mb
pressure rise over 3 hours which may support some strong to damaging
wind threat especially if precipitation is ongoing due to
downward momentum transfer. Continue to watch the potential for
frost across Colorado counties and perhaps as far east as the
Highway 27 corridor Wednesday morning but continues to be
dependent on quickly cloud cover does move out of the area.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Issued at 215 AM MDT Sun May 19 2024

Broad southwesterly flow continues across the central CONUS
through the entire long term period. Embedded shortwave troughs
will provide near daily chances for mainly afternoon and evening
showers and thunderstorms. Severe chances appear rather limited
however, mainly due to a lack of instability. The one exception
might be Thursday, with decent moisture return resulting in
instability of 1000-2000 j/kg by the afternoon. However,
Thursday is also the day with the lowest deep layer shear, 20-30
kts, so that may limit any severe potential. For Wednesday and
Friday, very little instability, either surface based or
elevated, is forecast for the area. There is some weak
instability by Saturday, along with very good deep layer shear,
which may result in low probabilities for severe storms.

Temperatures through the period show some minor fluctuations
associated with occasional frontal passages. The coolest day
will be Wednesday with lower 70s, and the warmest will be
Thursday with low to mid 80s, then 70s and 80s for Friday and
Saturday. Some patchy frost possible Wednesday morning in
Colorado with upper 30s currently forecast for lows.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 502 AM MDT Sun May 19 2024

Seeing some signs of stratus developing in between
showers/storms that are currently moving across the area so do
have some periods of MVFR ceilings in for each terminal. After
this main batch of storms that is currently impacting KMCK
moves through some additional hit and miss showers look to
develop so will maintain a VCSH for KGLD. Focus then turns to
thunderstorm threat this afternoon. Guidance has been struggling
with coverage for this afternoon but has consistently been
placing a storm near KGLD so will continue with the VCTS. For
KMCK, it is a bit more uncertain so will have to monitor trends
for the 18Z TAFS. A signal for fog and/or stratus is presenting
itself for the latter portion of this TAF period for KMCK so
have introduced MVFR ceilings and visibilities for now; this
potential should remain east of KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...024
AVIATION...Trigg
Hazardous weather outlook, May 19, 2:50 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 AM MDT Sun May 19 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
250 AM MDT Sun May 19 2024 /350 AM CDT Sun May 19 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms capable of producing large hail around 2 inches
in diameter and damaging winds are possible over portions of the
Tri-State area mainly between 3 PM and 9 PM MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Severe thunderstorm potential continues Monday into Monday night
north of Interstate 70, with large hail, damaging winds and
torrential rainfall the primary hazards.

Frost is possible over portions of northeast Colorado Wednesday
morning. Those with gardening or agricultural interests will want to
stay up to date with the latest forecast for this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

In the hours before

Local storm report, May 19, 7:48 AM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
748 AM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     Rain             2 NE Cedar Bluffs       40.00N 100.52W
05/19/2024  M2.06 Inch       Decatur            KS   Mesonet

            Storm Total through 745 AM MDT.

&&

JN
Local storm report, May 19, 7:51 AM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
751 AM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     Rain             4 N Indianola           40.30N 100.43W
05/19/2024  M1.44 Inch       Red Willow         NE   Mesonet

            Storm total through 745 AM MDT.

&&

JN
Local storm report, May 19, 7:56 AM CST, 34 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
756 AM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     Rain             4 N Indianola           40.30N 100.43W
05/19/2024  M1.44 Inch       Red Willow         NE   Mesonet

            Storm total through 745 AM MDT.

0747 AM     Rain             2 NE Cedar Bluffs       40.00N 100.52W
05/19/2024  M2.06 Inch       Decatur            KS   Mesonet

            Storm Total through 745 AM MDT.

0745 AM     Rain             3 W Danbury             40.03N 100.46W
05/19/2024  M1.75 Inch       Red Willow         NE   Mesonet

            Storm total through 745 AM MDT.

0743 AM     Rain             6 WNW Culbertson        40.27N 100.94W
05/19/2024  M1.88 Inch       Hitchcock          NE   Mesonet

            Storm total through 743 AM MDT.

0742 AM     Rain             5 WNW Culbertson        40.25N 100.93W
05/19/2024  M1.95 Inch       Hitchcock          NE   Mesonet

            Storm total through 742 AM MDT.

0740 AM     Rain             1 NW Mccook             40.22N 100.64W
05/19/2024  M2.70 Inch       Red Willow         NE   Mesonet

            Storm Total through 740 AM MDT.

0739 AM     Rain             4 W Mccook              40.21N 100.70W
05/19/2024  M2.96 Inch       Red Willow         NE   Mesonet

            Storm Total through 739 AM MDT.

0731 AM     Rain             2 NNW Blakeman          39.84N 101.13W
05/19/2024  M0.96 Inch       Rawlins            KS   Trained Spotter

            Storm total.

0640 AM     Rain             Culbertson              40.23N 100.83W
05/19/2024  M3.20 Inch       Hitchcock          NE   CO-OP Observer

            CO-OP Observer station CBRN1 Culbertson.

0600 AM     Rain             1 NW Culbertson         40.23N 100.85W
05/19/2024  M2.50 Inch       Hitchcock          NE   Cocorahs

            Cocorahs station NE-HK-1 Culbertson 0.7 NW.

&&
Local storm report, May 19, 8:05 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
805 AM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     Rain             Norcatur                39.84N 100.19W
05/19/2024  M1.12 Inch       Decatur            KS   Mesonet

            Storm total through 804 AM MDT.

&&

JN
Local storm report, May 19, 8:12 AM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
812 AM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     Rain             2 WSW Danbury           40.03N 100.44W
05/19/2024  M2.43 Inch       Red Willow         NE   Mesonet

            Storm total through 811 AM MDT.

&&

JN
Local storm report, May 19, 8:17 AM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
817 AM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     Rain             6 NNE Reager            39.92N 100.08W
05/19/2024  M1.01 Inch       Norton             KS   Mesonet

            Storm total through 817 AM MDT.

&&

JN

The radar

The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Decatur

When
May 19, 8:30 AM CST
Where
Decatur County, 0.43 mi ENE of Jennings
Measured
0.88 in hail
Reported by
Public
Coordinates
39.683, -100.273

Brief period of dime to nickel sized hail a few miles east of Jennings.

Hail, Wichita

When
May 19, 3:15 PM CST
Where
Wichita County, 1.74 mi E of Lydia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.276, -101.268

Pea to penny size hail reported but mostly dime size hail fell.

Hail, Sherman

When
May 19, 4:37 PM MST
Where
Sherman County, 3.5 mi E of Edson
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.330, -101.484

Retired NWS employee reports quarter sized hail 3 E of Edson on I-70.

Hail, Logan

When
May 19, 5:41 PM CST to 5:46 PM CST
Where
Logan County, 0.61 mi S of Winona
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.061, -101.249

Videos of hail show a copious amount of hail falling to turn the ground white. Trained spotter reported that the largest hail stone was around 1.25 inches in diameter.

Hail, Logan

When
May 19, 5:54 PM CST
Where
Logan County, 0.68 mi N of Page City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.090, -101.150

Emergency Manager reported quarter to slightly larger hail; but not to half dollar size in Page City.

Hail, Cheyenne

When
May 19, 7:22 PM CST
Where
Cheyenne County, 6.15 mi NW of Bird City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.822, -101.597

Dime to nickel sized hail occurred about 6 miles northwest of Bird City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182209, 1182210, 1182224, 1183505, 1183509, 1183514.